Overdose in Equines

Beware of overdoses

Before using any drug, medication or supplement, always read the information on package inserts for important information about dosage, precautions, and signs of overdose.

National Animal Poison
Control Center

888-426-4435

Overdoses occur in several forms with large overdoses of some medications and drugs causing only minimal effects, while smaller doses of other medications and drugs can cause severe effects and possibly death. Overdoses of supplements occur either through misformulation of a supplement compound or by feeding or injecting a toxic amount of a mineral, vitamin, or other ingredient.

Veterinarian.

Suspect overdose?

Call your vet immediately. If not available, call the national animal poison center.

In any case, overdoses are best prevented by good communication with a veterinarian, purchasing products from a reputable pharmacy, and taking care that dosages are correct and that all drugs, medications and supplements are given as directed at the proper time intervals.

Signs of an overdose

  • Problems evidenced by increase, decrease or completely absent vital signs including pulse rate, respiratory rate, temperature, blood pressure
  • Severe nervousness or excitement, convulsions, confusion, lethargy, weakness, sleepiness, or recumbency
  • Evidence of abdominal pain, diarrhea
  • Decreased urine production, blood in urine, jaundice affecting gums, eyes, and skin
  • Wheezing, rapid breathing or problems breathing

What to do in case of overdose

In all cases where an overdose is suspected, contact your veterinarian immediately. If you are unable to reach your veterinarian, contact a poison control center such as the National Animal Poison Control Center at 888-426-4435, which is staffed by veterinary toxicologists 24/7, who will be able to provide professional information

Treatment is dictated by the specific drug, medication, or ingredient in the overdose. When communicating with a veterinarian or a poison control center it is important to provide information regarding the specific drug or toxic ingredient given, the amount, the time it was given, any underlying medical problems, and the symptoms evidenced by the horse.

Common overdose treatments

Depending on the type of drug, your veterinarian may:

  • Perform gastric lavage (stomach pumping) to mechanically remove unabsorbed drugs or toxins
  • Give activated charcoal to help bind drugs or toxins and keep them in the stomach and intestines until they can be expelled in the stool. A laxative may be given along with the charcoal so that the horse more quickly evacuates the stool.
  • Based on the type of drug or medication, other medications may be given as an antidote to reverse the effects and prevent more harm from the drug, medication, or toxin that was initially given.
  • Take blood and/or urine samples for laboratory tests to check for evidence of harm to organ systems that may be affected by the specific overdose.

Fortunately, if an overdose is caught in time and effectively treated most horses recover completely and without any lasting effects. Some drugs cause transient damage to certain organ systems, but with care and good nutrition, full healing may be achieved. Brain damage can result from suppression of heart and lung functions for a prolonged time period and is generally permanent.

This article in no way gives a complete description of effects of overdose in horses. For further information, click on the name of the medication in the Drugs and Medications section of this site. In all cases, your veterinarian is the person most qualified to give advice in case of an overdose.

About the author

EquiMed Staff shares a common goal of helping you improve your horse's health. The staff work together to develop unique web-focused content that answers the most common questions of horse owners. EquiMed staff written content is updated frequently to incorporate the best practices within the equine healthcare industry. Thanks for visiting!

Visit EquiMed's Google+ page.